How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr Chris Your Own Question
Dr Chris
Dr Chris, Veterinarian
Category: Vet
Satisfied Customers: 614
Experience:  BVetMed MRCVS
105454072
Type Your Vet Question Here...
Dr Chris is online now

My 9 year old female terrier is very itchy, especially on

This answer was rated:

Hi. My 9 year old female terrier is very itchy, especially on her belly. Her teats seem rather enlarged, but no redness or obvious tenderness. She is not pregnant, She also chews her feet. I have changed her diet to grain free. Thank you
JA: I'll do all I can to help. We need to be extra careful with pregnancies, so we'll need to connect you with the Veterinarian ASAP. Is there anything else important you think the Veterinarian should know about the terrier?
Customer: She is definitely not pregnant. Generally very fit and healthy

Hi, Welcome to Just Answer. I'm Chris, a small animal Vet based in the UK. I am reviewing your question and will get back to you as soon as possible

Has she had this problem with her skin before? Has she seen a vet or had any medication prescribed already?

Customer: replied 10 days ago.
About the same time last year. A short course of steroids helped but I hoped to avoid
Customer: replied 10 days ago.
She responded well to a short course of steroid treatment this time last year but I hope to avoid steroid treatment. Can I give her antihistamine?

Ok, it sounds like this is a seasonal skin allergy.

Yes you can give an antihistamine such as chlorphenamine 4mg twice daily OR Certirizine 10mg once daily.

However antihistamines often seem to have little effect for skin allergies in dogs.

A calming shampoo such as Ermidra or Episoothe may also help

Customer: replied 10 days ago.
Thank you Dr Chris

If neither of these options are helping then a prescribed medication (there are several alternatives to steroids available), will be needed.

I hope that answers your question?

Chris

You're welcome.

If I could just trouble you to accept my answer and leave me a rating using the stars at the top of the screen. It enables Just Answer to credit me for my time. Many thanks

Dr Chris and 5 other Vet Specialists are ready to help you